Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Have had nocturnal seizures. On kepra, depacote. lyrica and topirimate. Had toxic reaction. Advice?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1974
Answered : 125 Questions
Question
DR. R. HERE. I have had only 2 nocturnal seizures in my life, last year (May and Sept). I have been put on kepra, depacote. lyrica and topirimate, one at a time. All impair me mentally, sedate and aggitate me. Lamictal worked great until the neurologist moved me up to 100 mg. at which point I had a toxic reaction. Now THE NEUROLOGIST won't let me go back to it, even on a slow challenge. (Textbook) I HAVE HAD 2 EEGS, 3 MRIS OF BRAIN since the seizures. Nothing showed up. Do you know any anti-convulsive medication that won't make me stupid, sedated and unmotivated? I am a professional writer who needs her mind. Thank you for you attention.
Posted Tue, 14 May 2013 in Epilepsy
 
 
Answered by Dr. Pratap Sanchetee 4 hours later
Dear Ms

I have gone through your history. While you need anti-epileptic medicines, it is unfortunate that side effects in your case are of worry. All good drugs have been tried in your case. Following suggestions are there:

a) Take the drug in divided dosage with major portion at bed time e.g. Lamotrigine 100 mg can be taken as 25 mg breakfast, 25 mg lunch and 50 mg after dinner. A long acting preparation may be tolerated better. Don't take these drugs empty stomach. Have sufficient food before it. This is likely to help you. Same modification can be tried with other drugs mentioned by you. Most side effects mitigate with time.

b) A smaller dose of one of the above drugs to be tried and if seizures are controlled then same can be continued.

c) In case it does not help, there are not many drugs. Diphenylhydantoin, carbamazepine and phenobarbitone drugs do have some side effects more so in elderly. However, one may consider small dosage of these drugs if side effects are really troublesome with above drugs.

Pratap
Above answer was peer-reviewed by
 
Follow-up: Have had nocturnal seizures. On kepra, depacote. lyrica and topirimate. Had toxic reaction. Advice? 20 hours later
Thank you for your consultation.I have stopped topiramate 3 days ago because side effects are intolerable. Now I'm taking EPI-STILL, an Ayurvedic natural medicine that "promotes a stable and healthy nervous system," 50 mg. at night before bed (since I have only had night seizures). It contains passion flower, skullcap, cicula virosa (30C), cuprum metallicum (30C). Do you think this will suffice? I don't see a neurologist until XXXXXXX 6 and I can't try Diphenylhydantoin, carbamazepine and phenobarbitone, you suggest without a prerscription. Any more suggestions?
 
 
Answered by Dr. Pratap Sanchetee 4 hours later
1. No comment on Ayurvedic medicine as I am not conversant with them.

2. You may try modification for Lamotrigine as suggested in my earlier communication, if that suits you.

3. The other drugs are not available without a prescription, you can have a consultation with Physician / General doctor if you need them.

Let me know if you need more information.

Regards

Pratap
Above answer was peer-reviewed by
 
Follow-up: Have had nocturnal seizures. On kepra, depacote. lyrica and topirimate. Had toxic reaction. Advice? 14 hours later
Apparently you did not read, or adequately understand, my first question. At 100 mg. of lamictal I had a toxic reaction. The neurologist I consult will not agree to me trying it again. What is your opinion or experience of allowing a patient to try lamictal again, at low doses, after having had a reaction (to challenge it)? Do you have experience with challenging the drug?
Again, I have only had seizures at night and do not need day medication, but need my functional mind in the day; therefore I don't want to medicate during the day. Do you know any alternative treatment for mild seizures besides drugs?
 
 
Answered by Dr. Pratap Sanchetee 9 hours later
Dear,

I apologize; I did not decipher about lamictal. If you can describe the type of reaction that occurred, I would be able to suggest if you can try it again.

As far as other alternate options, some studies claim reduction in seizures with meditation; but I do not have experience with such treatment. However your doctor may consider alternate drugs such as clobazepam for control of seizures.

Awaiting your reply...

Regards
Pratap
Above answer was peer-reviewed by
 
Follow-up: Have had nocturnal seizures. On kepra, depacote. lyrica and topirimate. Had toxic reaction. Advice? 13 hours later
After 100 mg. of lamictal I had massive hives on legs, arms and hands as well as ataxia and flu-like symptoms. I had to take prednisone to counteract it.
 
 
Answered by Dr. Pratap Sanchetee 7 hours later
Hi,

In view of side effects mentioned, it was correct to discontinue lamotrigine.

Rest opinion same as earlier one.

Regards,

Dr Pratap
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor